Background Autologous serum eye drops possess tear-like, antimicrobial and optical properties, and are usually non-allergenic. All these features are responsible for its therapeutic effect.
Purpose Describe an adverse reaction attributed to the use of 20% autologous serum eye drops formulated in the hospital’s Pharmacy Department.
Material and methods 68-year-old female diagnosed with dry eye syndrome. By request of the Ophtalmology Department, a 20% autologous serum eye drops was prepared as magistral formulation. The serum is separated from the rest of the blood components by centrifugation and then diluted with buffered irrigation solution (BSS®). The Pharmacy Department provided the patient with information about preservation and administration method. The causality relationship was determined by applying the Karch–Lasagna algorithm modified by Naranjo.
Results Seven days after beginning treatment with autologous serum eye drops, the patient developed palpebral eczema, erythaema, burning sensation and oedema in both eyes. Two weeks’ later, the symptoms aggravated, causing treatment discontinuation. Symptomatic treatment with hydrocortisone ointment was started in the oedematised area, one application every 12 hours. In approximately 1 week, symptoms ceased. Within 15 days, the ophthalmologist reintroduced autologous serum eye drops, causing in 3 days’ time the same but more severe symptoms than the previous time. The patient attended the emergency service, where eye drops treatment was definitely discontinued, and began treatment with hydrocortisone ointment and carmelose lubricating gel, resolving the symptoms in a few days. The causality relationship following the application of the algorithm turned out to be probable. This adverse reaction was reported to the pharmacovigilance centre and the Ophthalmology Department was contacted to consider conducting a sensitivity test by the Allergy Department, as well as to rule out autoimmune pathology.
Conclusion Patients treated with autologous serum eye drops respond with good tolerance and few or no side-effects, although it can produce a slight eye irritation, burning and tearing that often disappears after a few minutes. Some complications have been described such as the deposit of immunoglobulins in the cornea in patients with autoimmune pathology. However, the present case reveals a likely hypersensitivity reaction attributable to its use in the absence of a diagnosed autoimmune pathology.
No conflict of interest
Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.